Alert archive / California / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 4, NWS Sacramento, CA

April 13, 2017Nevada County, Yuba County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Apr 13, 2017, 2:51 PM PDT for Nevada County, Yuba County, California. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 13, 2017, 2:51 PM PDT (21:51 UTC)
Expired
Apr 13, 2017, 3:15 PM PDT
In force
24 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Nevada County, CA, Yuba County, CA

The radar

The Beale AFB radar (KBBX), 46 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 9.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2017-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2017-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
696 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

550 
WUUS56 KSTO 132151
SVRSTO
CAC057-115-132215-
/O.NEW.KSTO.SV.W.0004.170413T2151Z-170413T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sacramento CA
251 PM PDT THU APR 13 2017

The National Weather Service in Sacramento has issued a

* Severe Thunderstorm Warning for...
  Southwestern Yuba County in central California...
  West central Nevada County in northern California...

* Until 315 PM PDT

* At 250 PM PDT, a severe thunderstorm was located over Beale AFB, or
  10 miles east of Marysville, moving east at 5 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

* Locations impacted include...
  Marysville, Lake Wildwood, Browns Valley, Hammonton, Smartville,
  Beale AFB, Olivehurst, Timbuctoo, Linda and Penn Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3900 12154 3922 12159 3929 12124 3910 12112
TIME...MOT...LOC 2150Z 270DEG 6KT 3913 12139 

HAIL...1.00IN
WIND...<50MPH
 
$$

cs

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 11:10 AM PDT, 3 hours 41 minutes earlier.

Area forecast discussion, Apr 13, 11:10 AM PDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
1110 AM PDT Thu Apr 13 2017

Updated aviation discussion

.SYNOPSIS...
Pacific storm moves through today with some breezy wind, valley
rain and mountain snow. Threat of thunderstorms today with
possible small hail. Drier weather Friday and Saturday, then
additional storms expected Sunday into next week.

&&

.DISCUSSION...
An upper level trough with a surface cold front is pushing
through the area. Caltrans has reported 4 inches of snow between
9 am and 2 am at their Kingvale station at 6100 feet. Webcams
show I80 snow covered from there up to Donner Pass. Blue Canyon at
3 am had rain and was 35 F, so the snow level is likely around
5500 feet. A Winter Weather Advisory remains in effect until 8 pm
this evening. There may be a brief mid morning lull in snow
intensity between the departing cold front and convective showers
developing late in the morning and continuing through the
afternoon into the early evening. These showers could be locally
heavy, and if over highways could cause further travel problems
with brief bursts of heavy snow. These could also locally lower
snow levels below 4000 feet and possibly below 3500 feet.

Convective development behind the cold front could bring heavier
showers and thunderstorms starting as early as mid morning. The
latest HRRR model run indicates these could start around the
Sacramento to Marysville to Chico area by late morning, then
across the Valley this afternoon. There could be a convergence
area setting up around Redding, as well. Shear profiles more
favorable in Northern and Central Sac Valley to support possible
rotating storms, which could bring severe weather.

Breezy southerly winds could gust to 20-25 mph this afternoon.

Drier weather returns Friday and Saturday as upper level ridging
moves over NorCal.

Another upper low with a cold front spreads in Sunday from west to
east. Precipitation amounts will generally be light, especially in
the morning. A couple inches of snow are possible above 6000 feet
late Sunday into early Monday. EK

.EXTENDED DISCUSSION (Monday THROUGH Thursday)

Northern California will remain under moist southwesterly flow on
Monday, and likely continue to do so through at least the middle
of next week. As such, periods of precipitation will be likely
across most of the region, though the timing of individual
shortwave troughs will likely remain uncertain for some time. As
such, we've broad brushed the forecast with higher than climo
chances of precipitation.

Longer range models do hint at drier weather toward the end of
next week.

Dang

&&

.AVIATION...
Mainly VFR/MVFR conditions expected across Valley TAF sites today
with occasional IFR in showers. Thunderstorms with small hail
probable 20z through 03z in Valley and Sierra foothills with
strong thunderstorms with weak tornadoes possible. Over the
mountains, IFR/LIFR conditions will continue with snow levels
lowering to 4000 ft. Winds will remain out of the south to west
5-15 kt with local gusts to 25 kt. JClapp

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 8 PM PDT this evening for Western
Plumas County/Lassen Park.

Winter Weather Advisory until 8 PM PDT this evening for West
Slope Northern Sierra Nevada.

&&

In the hours before

Special weather statement, Apr 13, 1:31 PM PDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Sacramento CA
131 PM PDT THU APR 13 2017

CAZ016-017-132115-
Southern Sacramento Valley CA-Central Sacramento Valley CA-
131 PM PDT THU APR 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SUTTER...SOUTH CENTRAL
BUTTE AND SOUTHWESTERN YUBA COUNTIES UNTIL 215 PM PDT...

At 131 PM PDT, Doppler radar was tracking a strong thunderstorm near
Yuba City, or near Marysville, moving northeast at 15 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Marysville, Yuba City, Tudor, Browns Valley, Hammonton, Olivehurst,
Arboga, South Yuba City, Linda, Iowa City, Sutter and Tierra Buena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3886 12168 3921 12180 3937 12163 3926 12138
      3901 12150
TIME...MOT...LOC 2031Z 220DEG 14KT 3917 12166

cs
Special weather statement, Apr 13, 1:47 PM PDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Sacramento CA
147 PM PDT THU APR 13 2017

CAZ015-016-132130-
Northern Sacramento Valley CA-Central Sacramento Valley CA-
147 PM PDT THU APR 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL TEHAMA...WEST
CENTRAL BUTTE AND NORTHEASTERN GLENN COUNTIES UNTIL 230 PM PDT...

At 147 PM PDT, Doppler radar was tracking a strong thunderstorm over
Greenwood, or near Orland, moving northeast at 15 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Chico, Orland, Artois, Bluegum, Nord and Hamilton City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3954 12215 3967 12240 3990 12217 3975 12186
TIME...MOT...LOC 2047Z 204DEG 10KT 3968 12222

cs
Special weather statement, Apr 13, 2:02 PM PDT, 49 minutes before
Special Weather Statement
National Weather Service Sacramento CA
202 PM PDT THU APR 13 2017

CAZ019-067-069-132145-
Northern San Joaquin Valley CA-Motherlode CA-
West Slope Northern Sierra Nevada CA-
202 PM PDT THU APR 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TUOLUMNE AND CENTRAL
CALAVERAS COUNTIES UNTIL 245 PM PDT...

At 201 PM PDT, Doppler radar was tracking a strong thunderstorm over
Forest Meadows, or 11 miles north of Sonora, moving northeast at 20
mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Sonora, Calaveras Big Trees Sp, Tuttletown, Vallecito, Rail Road
Flat, Copper Cove Village, Jupiter, Mountain Ranch, Springfield,
Angels City, Avery, Forest Meadows, Copperopolis, Carson Hill,
Chinese Camp, Dorrington, Phoenix Lake-Cedar, Angels Camp, Arnold and
Columbia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3783 12049 3793 12067 3834 12051 3822 12008
TIME...MOT...LOC 2101Z 209DEG 37KT 3814 12044

cs
Special weather statement, Apr 13, 2:19 PM PDT, 32 minutes before
Special Weather Statement
National Weather Service Sacramento CA
219 PM PDT THU APR 13 2017

CAZ015-066-068-132200-
Northeast Foothills/Sacramento Valley CA-
Northern Sacramento Valley CA-Western Plumas County/Lassen Park CA-
219 PM PDT THU APR 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TEHAMA AND
SOUTHEASTERN SHASTA COUNTIES UNTIL 300 PM PDT...

At 219 PM PDT, Doppler radar was tracking a strong thunderstorm near
Millville, or 7 miles southeast of Palo Cedro, moving northeast at
20 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Redding, Red Bluff, Shingletown, Palo Cedro, Anderson, Whitmore,
Inwood, Millville, Olinda, Dairyville and Cottonwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4020 12230 4029 12252 4068 12225 4062 12160
TIME...MOT...LOC 2119Z 244DEG 23KT 4050 12212

cs
Special weather statement, Apr 13, 2:45 PM PDT, 6 minutes before
Special Weather Statement
National Weather Service Sacramento CA
245 PM PDT THU APR 13 2017

CAZ016-017-132215-
Southern Sacramento Valley CA-Central Sacramento Valley CA-
245 PM PDT THU APR 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SUTTER...
SOUTHWESTERN PLACER...SOUTHWESTERN YUBA AND SOUTHWESTERN NEVADA
COUNTIES UNTIL 315 PM PDT...

At 244 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Iowa City to near Beale AFB to near
Roseville. Movement was northeast at 15 mph.

Dime size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Roseville, Rocklin, Marysville, Lincoln, Loomis, Olivehurst, Arboga,
Granite Bay, Timbuctoo, Linda, Iowa City, Sheridan, Browns Valley,
Hammonton, Pleasant Grove, Beale AFB, Wheatland and Loma Rica.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3933 12135 3875 12114 3875 12153 3925 12160
TIME...MOT...LOC 2144Z 223DEG 8KT 3928 12143 3912 12142 3878 12137

cs
Special weather statement, Apr 13, 2:48 PM PDT, 3 minutes before
Special Weather Statement
National Weather Service Sacramento CA
248 PM PDT THU APR 13 2017

CAZ016-132230-
Central Sacramento Valley CA-
248 PM PDT THU APR 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BUTTE AND
NORTHEASTERN GLENN COUNTIES UNTIL 330 PM PDT...

At 248 PM PDT, Doppler radar was tracking a strong thunderstorm near
Ordbend, or 10 miles southwest of Chico, moving east at 10 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Chico, Glenn, Artois, Nord, Durham, Ordbend, Dayton and Hamilton
City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3947 12202 3962 12223 3987 12182 3964 12157
TIME...MOT...LOC 2148Z 263DEG 8KT 3968 12199

cs

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 10:43 AM PDTSpecial Weather StatementSTOSacramento62 min
Apr 13, 11:14 AM PDTSpecial Weather StatementSTOYuba46 min
Apr 13, 12:08 PM PDTSpecial Weather StatementSTOEl Dorado52 min
Apr 13, 12:19 PM PDTSpecial Weather StatementSTOCalaveras41 min
Apr 13, 12:53 PM PDTSpecial Weather StatementSTOSacramento52 min
Apr 13, 1:31 PM PDTSpecial Weather StatementSTOSutter44 min
Apr 13, 1:47 PM PDTSpecial Weather StatementSTOGlenn43 min
Apr 13, 2:02 PM PDTSpecial Weather StatementSTOCalaveras43 min
Apr 13, 2:19 PM PDTSpecial Weather StatementSTOShasta41 min
Apr 13, 2:45 PM PDTSpecial Weather StatementSTOYuba30 min
Apr 13, 2:48 PM PDTSpecial Weather StatementSTOButte42 min
Apr 13, 3:11 PM PDTTornado WarningSTONevada, Yuba49 min
Apr 13, 3:33 PM PDTSpecial Weather StatementSTOPlacer42 min
Apr 13, 3:40 PM PDTSpecial Weather StatementSTOButte35 min
Apr 13, 4:53 PM PDTSpecial Weather StatementSTOButte37 min

Nearby

Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.